Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 35, NWS Duluth, MN

July 26, 2021Aitkin County, Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 26, 2021, 7:29 PM CDT for Aitkin County, Itasca County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 7:29 PM CDT (00:29 UTC)
Expired
Jul 26, 2021, 8:00 PM CDT
In force
31 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Aitkin County, MN, Itasca County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:22 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

576 
WUUS53 KDLH 270029
SVRDLH
MNC001-061-270100-
/O.NEW.KDLH.SV.W.0035.210727T0029Z-210727T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
729 PM CDT Mon Jul 26 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  South central Itasca County in north central Minnesota...
  Northeastern Aitkin County in east central Minnesota...

* Until 800 PM CDT.

* At 728 PM CDT, a severe thunderstorm was located near Hill City, or
  15 miles south of Grand Rapids, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Libby around 755 PM CDT.
  Big Sandy Lake around 800 PM CDT.

Other locations impacted by this severe thunderstorm include Split
Hand Lake, Savanna Portage State Park, Balsam and Ball Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4706 9365 4714 9350 4682 9309 4676 9318
      4665 9346
TIME...MOT...LOC 0028Z 318DEG 29KT 4701 9345 

HAIL...1.50IN
WIND...70MPH
 
$$

Kossen
1 follow-up statement
283 
WWUS53 KDLH 270043
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
743 PM CDT Mon Jul 26 2021

MNC001-061-270100-
/O.CON.KDLH.SV.W.0035.000000T0000Z-210727T0100Z/
Itasca MN-Aitkin MN-
743 PM CDT Mon Jul 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN ITASCA AND NORTHEASTERN AITKIN COUNTIES...

At 743 PM CDT, a severe thunderstorm was located near Jacobson, or 11
miles north of Big Sandy Lake, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  Libby around 755 PM CDT.
  Big Sandy Lake around 805 PM CDT.

Other locations impacted by this severe thunderstorm include Savanna
Portage State Park, Ball Bluff and Balsam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4695 9359 4709 9344 4682 9309 4676 9318
      4665 9346
TIME...MOT...LOC 0043Z 318DEG 29KT 4692 9333 

HAIL...1.50IN
WIND...70MPH
 
$$

Kossen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:54 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 26, 6:54 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
654 PM CDT Mon Jul 26 2021

.DISCUSSION...(This evening through Sunday)
Issued at 426 PM CDT Mon Jul 26 2021

Summary...The main concern this forecast is this evening's
convection with the Enhanced risk of severe storms we have. After
that, we have warm weather continuing with chance for more showers
and thunderstorms on Wednesday, and again on Friday.

The convection this evening is an unusual Enhanced risk for this
area, which we do not typically see more than a couple of days a
summer around here. There is a low pressure system over central
North Dakota this afternoon, with a warm front draped east into
our area, generally from the Brainerd Lakes region east into
northwest Wisconsin. Along and south of this boundary the airmass
is strongly unstable, with surface based CAPE values already over
2k j/Kg, with models indicating it may get up over 3k j/Kg at some
point this evening. Sounding from this morning show an Elevated
Mixed Layer that should be over our area this evening that is also
showing as a drier area on satellite imagery. This EML will
produce steep lapse rates in the mid levels, even as it also
produces the capping that we are seeing at the lower levels this
afternoon. Model soundings show that we should have a long
hodograph this evening with moderate to strong winds aloft to help
lengthen it, despite the weaker winds in the boundary layer. This
all shows that if we can get convection to fire, severe storms
are likely, with very large hail and strong winds, as already
depicted in the SPC day one severe outlook. We may have a very
weak shortwave moving along the North Dakota/Manitoba line this
afternoon which has been generating an area of accas and -tsra
over northwest Minnesota this afternoon. This is likely based in
the 700-600mb Warm air advection region, and we do not expect this
area to grow significantly or become rooted in the surface based
instability, at least in part due to its position relative to the
surface boundary. However, ahead of the surface low over eastern
North Dakota we have some decent pressure falls over northwest
Minnesota and would expect some new development in this area
sometime in the next few hours. Models have been wildly
inconsistent in depicting this event, with the NAMNest and FV3SAR
showing development over NW MN and eastern ND by 01Z, then
sliding southeast across the forecast area, but the HRRR not
developing anything until after 03Z, and with much less coverage
than either of the other models. Uncertainty in timing and
evolution is still pretty high, even as of late afternoon.
Unfortunately, we are in the wait and see mode, and we will have
to see how things evolve this evening. There may be some lingering
showers into early Tuesday morning, but otherwise expect the bulk
of the convection to be out of the forecast area shortly after
midnight.

Tuesday should be relatively quiet with the boundary having
shifted south of the forecast area and weak ridging over the area.
Highs to get back into the 80s for the day, though slightly
cooler than today.

We have another chance for showers and thunderstorms on
Wednesday, and while we have a small threat for severe weather, am
not as concerned about it as I am for this evening. Should it
shift a little later in the day and allow instability to build
before the convection moves into the area, that would be a
different story. Highs to creep back up into the low 90s for the
Brainerd Lakes region.

After another quiet day on Thursday, another shortwave should
bring another chance for showers and thunderstorms Friday night
and early Saturday, but it is too soon to determine the severe
weather potential with this. This should usher in a bubble of
cooler temperatures aloft with cooler high temperatures through
the weekend, with highs back in the 70s to low 80s for both days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 653 PM CDT Mon Jul 26 2021

Line of thunderstorms will affect all terminals, except INL,
through the evening. Isold MVFR with the storms, but VFR
elsewhere. Strong gusty winds in the vicinity of the storms, along
with the potential for hail and heavy rain. Will see the storms
diminish/move out of the area through the overnight. Some patchy
BR is also possible with MVFR vsbys after the storms.

&&

.MARINE...
Issued at 426 PM CDT Mon Jul 26 2021

Thunderstorm development this evening is also expected to affect
western Lake Superior, and may bring damaging winds and large
hail, especially right after it moves off land areas. There may
also be a period of increased winds in the hours after any
convection moves through the area, and we may need a short term
Small Craft Advisory for a few hours overnight. After tonight wind
stay out of the northeast for Tuesday at 10 to 15 knots, then
diminish Tuesday night and become westerly for Wednesday. Waves to
generally stay less than 2 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  78  60  82 /  70   0  40  60
INL  56  85  62  85 /  20  10  60  70
BRD  63  86  66  92 /  60  10  30  50
HYR  61  84  61  86 /  60   0  30  60
ASX  61  79  59  87 /  80  10  40  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...LE
AVIATION...GSF
MARINE...LE
Hazardous weather outlook, Jul 26, 4:01 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
401 PM CDT Mon Jul 26 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
401 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are likely this evening and tonight.
Storms may develop any time this afternoon, but are most likely to
develop this evening around 7 to 8 PM in northeastern Minnesota,
then spreading into northwest Wisconsin around 10 to 11 PM. The
primary threat with these storms is large hail up to baseball
size. Gusty winds to 70 mph, isolated tornadoes, and torrential
rainfall that may lead to localized flash flooding are also
possible. Later tonight the risk of large hail and tornadoes will
decrease and the potential for heavy rain and damaging winds will
become the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong thunderstorm or two may be ongoing early Tuesday
morning. The chance of thunderstorms returns late Tuesday night
and continues through Wednesday night. A few storms may be strong
to severe mainly along and south of US Highway 2 in Minnesota and
Wisconsin. Large hail and damaging winds are the main threats with
the strongest storms.

There is a slight chance of isolated thunderstorms Friday
afternoon and evening over portions of northern Minnesota, and
Saturday afternoon and evening over portions of northwest
Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size, wind
damage, and rainfall amounts to the National Weather Service.

LSZ121-140>148-150-272115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
401 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely this evening and overnight, and some may
be strong to severe with hail to baseball ball size, wind gusts
to 60 knots, frequent cloud- to- water lightning, and torrential
rainfall which may reduce visibility to less than one- quarter
mile.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is another chance of thunderstorms Wednesday and Wednesday
night. A few storms may be strong to severe once again.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 26, 7:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
711 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             3 NE LA PRAIRIE         47.26N 93.45W
07/26/2021  U1.00 INCH       ITASCA             MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

JJM
Special weather statement, Jul 26, 7:18 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
718 PM CDT Mon Jul 26 2021

MNZ019-037-270045-
Central St. Louis-Carlton/South St. Louis-
718 PM CDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. LOUIS COUNTY...

At 717 PM CDT, a strong thunderstorm was near Meadowlands, or 21
miles southeast of Hibbing, moving southeast at 35 mph.

Wind gusts up to 40 mph, penny size hail, and frequent cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Cotton around 730 PM CDT.
  Canyon around 740 PM CDT.

Other locations impacted by this storm include Nichols Lake, Grand
Lake, Twig, Kelsey, Payne, Fish Lake, Shaw, Taft and Alborn.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Minnesota.

LAT...LON 4716 9285 4729 9267 4706 9214 4684 9238
TIME...MOT...LOC 0017Z 307DEG 29KT 4716 9266

Britt/JTS
Local storm report, Jul 26, 7:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
719 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             2 SSW COLERAINE         47.28N 93.44W
07/26/2021  U1.00 INCH       ITASCA             MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

JJM
Local storm report, Jul 26, 7:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
720 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             BLACKBERRY              47.18N 93.39W
07/26/2021  M1.00 INCH       ITASCA             MN   TRAINED SPOTTER

            HAIL STILL FALLING AT TIME OF REPORT.
            LOCATION APPROXIMATE.

&&

JDS
Local storm report, Jul 26, 7:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
724 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     COHASSET                47.26N 93.63W
07/26/2021                   ITASCA             MN   PUBLIC

            LARGE PINE TREE UPROOTED. REPORT VIA SOCIAL
            MEDIA. TIME ESTIMATED FROM RADAR.

&&

JJM
Local storm report, Jul 26, 7:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
727 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     1 SSE GRAND RAPIDS      47.22N 93.52W
07/26/2021  M54 MPH          ITASCA             MN   AWOS

            AWOS STATION KGPZ GRAND RAPIDS AIRPORT.

&&

JJM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:13 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca, Saint Louis47 min
Jul 26, 7:14 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca16 min
Jul 26, 7:18 PM CDTSpecial Weather StatementDLHCarlton27 min
Jul 26, 7:30 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis60 min
Jul 26, 7:34 PM CDTSpecial Marine WarningDLH56 min
Jul 26, 7:47 PM CDTSpecial Weather StatementDLHItasca28 min
Jul 26, 7:53 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine, Saint Louis52 min
Jul 26, 8:11 PM CDTSpecial Weather StatementDLHItasca34 min
Jul 26, 8:26 PM CDTSpecial Marine WarningDLH49 min
Jul 26, 8:41 PM CDTSpecial Weather StatementDLHItasca34 min
Jul 26, 8:49 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis26 min
Jul 26, 9:02 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis27 min
Jul 26, 9:14 PM CDTSevere Thunderstorm WarningDLHCass, Itasca31 min
Jul 26, 11:38 PM CDTSpecial Marine WarningDLH35 min
Jul 27, 3:45 AM CDTSpecial Weather StatementDLHAitkin15 min
Jul 27, 3:59 AM CDTSpecial Weather StatementDLHAitkin16 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.